Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 72, NWS Albuquerque, NM

July 27, 2018Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 27, 2018, 8:58 PM MDT for Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 8:58 PM MDT (02:58 UTC)
Expired
Jul 28, 2018, 12:00 AM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 27 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

238 
WGUS55 KABQ 280258
FFWABQ
NMC043-280600-
/O.NEW.KABQ.FF.W.0072.180728T0258Z-180728T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
858 PM MDT FRI JUL 27 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southeastern Sandoval County in north central New Mexico...

* Until midnight MDT.

* At 856 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over Rio Rancho, Bernalillo, and eastward to Placitas. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Rio Rancho, Corrales, Bernalillo, Enchanted Hills, Mariposa,
  Cabezon, Coronado State Monument, Vista Hills, Sandia Pueblo and
  Rio Rancho City Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

&&

LAT...LON 3540 10628 3522 10628 3522 10710 3536 10709

$$
3 follow-up statements
680 
WGUS75 KABQ 280336
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
936 PM MDT FRI JUL 27 2018

NMC043-280600-
/O.CON.KABQ.FF.W.0072.000000T0000Z-180728T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-
936 PM MDT FRI JUL 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
SOUTHEASTERN SANDOVAL COUNTY...

At 935 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to continue.

Some locations that will experience flooding include...
Rio Rancho, Corrales, Bernalillo, Enchanted Hills, Mariposa, Cabezon,
Coronado State Monument, Vista Hills, Sandia Pueblo and Rio Rancho
City Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

&&

LAT...LON 3540 10628 3522 10628 3522 10710 3536 10709

$$

40
812 
WGUS75 KABQ 280446
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1046 PM MDT FRI JUL 27 2018

NMC043-280600-
/O.CON.KABQ.FF.W.0072.000000T0000Z-180728T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-
1046 PM MDT FRI JUL 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
SOUTHEASTERN SANDOVAL COUNTY...

At 1045 PM MDT, Doppler radar indicated that the rain had ended 
across the warned area. However, extensive runoff will continue
until midnight. 

Some locations that will experience flooding include...
Rio Rancho, Corrales, Bernalillo, Enchanted Hills, Mariposa, Cabezon,
Coronado State Monument, Vista Hills, Sandia Pueblo and Rio Rancho
City Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

&&

LAT...LON 3540 10628 3522 10628 3522 10710 3536 10709

$$

40
475 
WGUS75 KABQ 280551
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1151 PM MDT FRI JUL 27 2018

NMC043-280600-
/O.EXP.KABQ.FF.W.0072.000000T0000Z-180728T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-
1151 PM MDT FRI JUL 27 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN SANDOVAL COUNTY WILL
EXPIRE AT MIDNIGHT MDT...

The heavy rain has ended over southern Sandoval county, and flooding 
is no longer expected to pose an immediate threat. Please continue 
to heed any remaining road closures, and be aware of ponding of 
water in low lying areas.

LAT...LON 3540 10628 3522 10628 3522 10710 3536 10709

$$

Shoemake

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 5:21 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 27, 5:21 PM MDT, 3 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
521 PM MDT Fri Jul 27 2018

.AVIATION...
00Z TAF CYCLE
With abundant moisture in place, scattered to numerous showers and
thunderstorms will continue into tonight. Storms will generally move
toward the south and southeast at speeds from 5 to 20 mph. Storms
may congeal into a complex that travels south or southeastward from
the northern mountains across central areas overnight. Wet
microbursts are expected with erratic wind gusts potentially around
50 mph. Local flash flooding is possible. In addition, a severe
storm or two could produce large hail across far northeast areas.
Brief MVFR/IFR conditions in the stronger storms through tonight.
Saturday should not be quite as active as recent days.

&&

.PREV DISCUSSION...255 PM MDT Fri Jul 27 2018...
.SYNOPSIS...
Another round of showers and thunderstorms with heavy rainfall will
impact much of central and eastern New Mexico through tonight. The
upper level high centered over Arizona this past week will drift
closer to New Mexico over the weekend and bring a decrease in the
coverage of showers and storms. There is still potential for locally
heavy rainfall with any storm that does form over the area. A strong
back door cold front will move into New Mexico Monday and generate
another significant increase in the coverage of showers and storms
with heavy rainfall through next week. High temperatures will trend
slightly below normal across eastern New Mexico in this pattern.

&&

.DISCUSSION...
Abundant moisture, weak steering flow, and strong afternoon heating
continues to provide the forcing for numerous showers and storms with
heavy rain today. Storm motion is very erratic on outflow boundaries
within central and western NM. The latest near-term and hi-res model
guidance shows a near repeat of the storm pattern from last evening
within the middle Rio Grande Valley and surrounding higher terrain.

A downtick in storm coverage is on the way Saturday and Sunday as a
ridge of upper level high pressure drifts east from Arizona. Storms
that do develop will still be capable of producing heavy rainfall
due to very weak steering flow, but coverage will be more limited.
High temperatures will warm above normal for central and western NM
with widespread low to mid 90s.

12Z model PW values near 0.80" at KABQ over the weekend will rise
into the 1.2" range behind a strong back door front Monday. Storm
motion will remain north-south next week as high pressure recenters
to the west of NM. The threat for flash flooding will increase once
again for many areas. High temperatures will cool closer to normal.

Guyer

&&

.FIRE WEATHER...
The subtropical high pressure system is expected to remain west of
NM over the next 7 days. Enough moisture will remain in place for
daily rounds of showers and thunderstorms to continue.

There will be a downtick in convective coverage and rainfall
intensity Saturday and Sunday as slightly drier air moves over
northern and western areas from the northwest. A moist back door
front will trigger storms as it progresses southwestward through the
eastern plains Sunday night. The front will produce a gusty east
canyon wind in the central valley from Santa Fe southward Monday,
and especially Monday night when gusts to 45 mph will be possible in
the Albuquerque area.

Moisture with the back door front should result in an uptick in
convective coverage and rainfall intensity across the forecast area
on Monday and Monday night, and this uptick could linger into
Tuesday due to a moist southeasterly return flow.

There will be a pattern shift during the middle to latter part of
next week as the subtropical high pressure system west of NM weakens
and an upper level trough crossing the northern Rockies draws a
plume of subtropical moisture northward over the state. The GFS and
ECMWF depict an uptick in storm coverage and rainfall intensity
across much of the forecast area as this more traditional plume of
subtropical moisture commences.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 27, 2:53 AM MDT, 18 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
253 AM MDT Fri Jul 27 2018

NMZ501>540-281100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
253 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall this evening is possible, where localized areas of
flash flooding may occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are expected this weekend. Storm
motions will be slow and rainfall could become heavy. This may lead
to localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall. A few storms may also produce small hail and wind gusts
to 50 mph or greater over far northeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

24

In the hours before

Special weather statement, Jul 27, 5:05 PM MDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
505 PM MDT FRI JUL 27 2018

NMZ510-517-272330-
San Juan Mountains-Lower Chama River Valley-
505 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY UNTIL
530 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near
Canjilon, or 19 miles south of Tierra Amarilla, moving southeast at
15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm along with very heavy rain which could lead to localized
flooding.

Locations impacted include...
El Rito, Canjilon, Ghost Ranch and Las Placitas.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3631 10613 3621 10656 3645 10664 3655 10638
TIME...MOT...LOC 2304Z 331DEG 13KT 3643 10644
Special weather statement, Jul 27, 5:37 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
537 PM MDT FRI JUL 27 2018

NMZ506-280000-
West Central Mountains-
537 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIBOLA AND
NORTHEASTERN CATRON COUNTIES UNTIL 600 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles southwest of Acoma Pueblo, or 29 miles south of Grants, moving
south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Cibola and northeastern Catron Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3479 10811 3483 10790 3453 10772 3449 10818
TIME...MOT...LOC 2336Z 348DEG 17KT 3474 10799
Local storm report, Jul 27, 8:13 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
813 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             8 SW ALBUQUERQUE        35.04N 106.73W
07/27/2018  E1.00 INCH       BERNALILLO         NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800746

DAK
Local storm report, Jul 27, 8:13 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
813 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             8 SW ALBUQUERQUE        35.04N 106.73W
07/27/2018  E0.25 INCH       BERNALILLO         NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800746

DAK

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:37 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval113 min
Jul 27, 7:00 PM MDTAreal Flood AdvisoryABQCatron, Cibola, Socorro2 hr
Jul 27, 7:06 PM MDTAreal Flood AdvisoryABQCatron, Socorro114 min
Jul 27, 7:39 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval2 hr
Jul 27, 8:02 PM MDTAreal Flood AdvisoryABQTorrance, Valencia118 min
Jul 27, 8:23 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe2 hr
Jul 27, 8:41 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 27, 8:58 PM MDTAreal Flood AdvisoryABQValencia2 hr
Jul 27, 9:26 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 27, 9:34 PM MDTAreal Flood AdvisoryABQBernalillo116 min
Jul 28, 3:09 PM MDTSpecial Weather StatementABQLos Alamos36 min
Jul 28, 3:43 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval2 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.